Alert archive / Washington / River Flood Warnings in 2017
River Flood Warning 23, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at Oct 18, 2017, 9:23 PM PDT for Whatcom County, Washington. It took effect at Oct 19, 2017, 8:06 AM PDT. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2017, 9:23 PM PDT (04:23 UTC)
- In effect from
- Oct 19, 2017, 8:06 AM PDT
- Expired
- Oct 19, 2017, 8:53 PM PDT
- In force
- 13 hr
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Whatcom County, WA
The radar
The Seattle radar (KATX), 76 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Nooksack River at North Cedarvillle (NRKW1).
- Action stage
- 144.8 ft
- Minor stage
- 146.5 ft
- Moderate stage
- 148 ft
- Major stage
- 150 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12210700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
387
WGUS46 KSEW 190423
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
923 PM PDT Wed Oct 18 2017
...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...
South Fork Nooksack River at Saxon Bridge affecting Whatcom County.
Nooksack River at North Cedarville affecting Whatcom County.
.Flood Bulletin No. 1
A strong front has brought heavy rain to the mountains this evening.
The rain gage at Mount Baker ski area has picked up about 3.7 inches
of rain from this front so far this afternoon and evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC073-191323-
/O.NEW.KSEW.FL.W.0022.171019T0703Z-171019T2249Z/
/NSSW1.1.ER.171019T0703Z.171019T1200Z.171019T1349Z.UU/
923 PM PDT Wed Oct 18 2017
The National Weather Service in Seattle has issued a
* Flood Warning for
The South Fork Nooksack River at Saxon Bridge
* until Thursday afternoon.
* At 9:00 PM Wednesday the stage was 7.4 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 12 AM
Thursday and crest near 8.4 feet around 5 AM Thursday. The river
will fall below flood stage Thursday morning.
* Impact...At 8.0 feet, the Nooksack River floodwaters will inundate
much of the low farm lands along the river...with water over some
roadways...including potentially Highway 9 north of Acme.
&&
LAT...LON 4865 12219 4871 12226 4880 12224 4882 12215 4873 12215
4865 12208
$$
WAC073-191323-
/O.NEW.KSEW.FL.W.0023.171019T1553Z-171020T0353Z/
/NRKW1.1.ER.171019T1553Z.171019T1800Z.171019T1853Z.NO/
923 PM PDT Wed Oct 18 2017
The National Weather Service in Seattle has issued a
* Flood Warning for
The Nooksack River at North Cedarville
* from Thursday morning to Thursday evening.
* At 8:15 PM Wednesday the stage was 140.4 feet.
* Flood stage is 146.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 9 AM
Thursday and crest near 146.7 feet around 11 AM Thursday. The river
will fall below flood stage Thursday late morning.
* Impact...At 146.5 feet, the Nooksack River will cause shallow
flooding of low pasture lands along the river downstream through
Lynden.
&&
LAT...LON 4880 12224 4885 12236 4889 12247 4896 12247 4895 12233
4882 12215
$$2 follow-up statements
105
WGUS86 KSEW 191146
FLSSEW
Flood Statement
National Weather Service Seattle WA
446 AM PDT Thu Oct 19 2017
...The Flood Warning has ended for the following rivers in
Washington...
Skokomish River near Potlatch affecting Mason County.
South Fork Nooksack River at Saxon Bridge affecting Whatcom County.
...The Flood Warning continues for the following rivers in
Washington...
Nooksack River at North Cedarville affecting Whatcom County.
.Flood Bulletin No. 3
Olympic Peninsula Region
Up to 5 inches of rain fell in the past 24 hours. Rain has switched to showers
with ligher amounts expected today allowing rivers to begin receding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC045-191216-
/O.CAN.KSEW.FL.W.0024.000000T0000Z-171019T2145Z/
/SRPW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
446 AM PDT Thu Oct 19 2017
The Flood Warning is cancelled for
The Skokomish River near Potlatch
* At 4:15 AM Thursday the stage was 16.7 feet.
* Flood stage is 17.0 feet.
* Impact...At 16.0 feet, the Skokomish River will locally spill over
its banks into low areas of the Skokomish Valley.
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
4738 12340
$$
WAC073-191216-
/O.CAN.KSEW.FL.W.0022.000000T0000Z-171019T2249Z/
/NSSW1.2.ER.171019T0447Z.171019T0530Z.171019T0637Z.UU/
446 AM PDT Thu Oct 19 2017
The Flood Warning has ended for
The South Fork Nooksack River at Saxon Bridge
* At 4:00 AM Thursday the stage was 6.3 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage last night.
* Forecast...The river fell below flood stage 11:37 PM Wednesday last
night and will continue to fall.
&&
LAT...LON 4865 12219 4871 12226 4880 12224 4882 12215 4873 12215
4865 12208
$$
WAC073-192046-
/O.EXT.KSEW.FL.W.0023.171019T1506Z-171020T0344Z/
/NRKW1.1.ER.171019T1506Z.171019T1800Z.171019T1844Z.NO/
446 AM PDT Thu Oct 19 2017
The Flood Warning continues for
The Nooksack River at North Cedarville
* From 8 AM Thursday until this evening.
* At 4:30 AM Thursday the stage was 145.7 feet.
* Flood stage is 146.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 8 AM
Thursday and crest near 146.7 feet around 11 AM Thursday. The river
will fall below flood stage late this morning.
* Impact...At 146.5 feet, the Nooksack River will cause shallow
flooding of low pasture lands along the river downstream through
Lynden.
&&
LAT...LON 4880 12224 4885 12236 4889 12247 4896 12247 4895 12233
4882 12215
$$201
WGUS86 KSEW 191526
FLSSEW
Flood Statement
National Weather Service Seattle WA
826 AM PDT Thu Oct 19 2017
...The Flood Warning has ended for the following rivers in
Washington...
Nooksack River at North Cedarville affecting Whatcom County.
.Flood Bulletin No. 4
North West Region
&&
WAC073-191556-
/O.CAN.KSEW.FL.W.0023.000000T0000Z-171020T0344Z/
/NRKW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
826 AM PDT Thu Oct 19 2017
The Flood Warning is cancelled for
The Nooksack River at North Cedarville
* At 7:15 AM Thursday the stage was 144.5 feet.
* Flood stage is 146.5 feet.
* The river crested below flood stage at 145.99 feet at 330 A.M.
this morning and will continue to fall. Renewed rises are expected
this weekend.
&&
LAT...LON 4880 12224 4885 12236 4889 12247 4896 12247 4895 12233
4882 12215
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Oct 18, 8:10 PM PDT, 1 hour 13 minutes earlier.
Area forecast discussion, Oct 18, 8:10 PM PDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
810 PM PDT Wed Oct 18 2017
.SYNOPSIS...A rather wet front is over Western Washington this
evening. Heavy rain will turn to showers behind the front Thursday
and the snow level will fall to 3500 feet Friday. Another strong
front will reach the area for the weekend--with another round of
heavy rain. Drier weather is expected to develop early next week as
a ridge of high pressure strengthens.
&&
.SHORT TERM...The OLM-BLI gradient peaked just under 7mb at 4pm and
has since come down considerably for most of Western Washington.
Will keep wind advisories up for Everett south til 11pm, but ended
the high wind warnings in the north. The rain will only change over
to showers slowly--with the steady precip probably staying hung up
over southwest WA til daybreak. There is a flood watch in effect for
portions of the area as the rivers rise overnight.
Precipitation will taper to showers Thursday through Friday or
Friday night with snow levels gradually falling to 3000-3500 feet
by Friday. Snowfall amounts in the mountains may require the
issuance of a Winter Weather Advisory at times from later Thursday
through Friday.
The air mass is unstable behind the front, and there is a risk of
isolated thunderstorms over the coastal waters and the coastal
zones Thursday and Thursday night. Albrecht
.LONG TERM...Another strong warm front will lift northward into
Western Washington on Saturday. An atmospheric river type event
is possible in the warm sector, especially across the southern
half of the forecast area later Saturday through Sunday. It will
also be windy across the region with strong south to southeast
pressure gradients being amplified as the winds aloft interact
with the terrain. While the exact location of the heavy rainfall
axis is still uncertain, model trends appear to be focusing on the
area from Everett or Seattle southward into extreme northern
Oregon. Rainfall will gradually ease on Sunday night and Monday.
An upper ridge is expected to build northward into the Pacific
Northwest Monday into the middle of next week bringing a change to
dry and mild weather. Albrecht
&&
.AVIATION...A frontal system will sag southeast through the area
tonight with southwest flow aloft and low level onshore flow
behind the front into Thursday. The air mass is moist and stable.
It will become unstable near the coast Thursday.
KSEA...Rain will taper tonight as a front moves inland but low
clouds will remain prevalent through Thursday. South wind will
ease tonight. Schneider
&&
.MARINE...A front will move inland tonight. Gale force winds have
ended. Small craft advisory winds will gradually ease tonight and
Thursday morning. Onshore flow will prevail into Friday. A second
vigorous frontal system will move through the area Saturday and
Sunday. Onshore flow behind the front will ease and eventually
turn weakly offshore later Monday. A 20-24 foot swell train will
affect the Coastal Waters later Thursday through Friday morning
before easing below 20 feet Friday. Schneider
&&
.HYDROLOGY...The rain is still hung up over the area and there is
no change in the flood watches. Rainfall rates in the Cascades are
generally 0.2 to 0.4 an hour and in the Olympics are 0.3 to 0.6 an
hour under the plume. The rivers to watch are the Skokomish,
Nooksack, Stillaguamish, and Skagit and so the Flood Watches
will continue through midday Thursday for Snohomish, Skagit,
Whatcom and Mason counties.
Lowland locations from about Seattle southward may see urban and
small stream flooding due to the combination of high rain rates
and drainage issues due to leaves clogging drains. This will be
a middle of the night problem and the rain will have turned to
scattered showers in time for the morning commute.
Rivers will recede later Thursday through Friday night as snow
levels drop to 3000-3500 feet and precipitation becomes more
showery.
Hydrologically significant precipitation appears increasingly
likely Saturday through Sunday across the southern half of the
forecast area (especially from a Stevens Pass-Everett-southern
Olympics line southward). Many rivers may reach flood stage if
precipitation develops as expected. At this time it appears that
any flooding that occurs will be minor.
Conditions will dry out starting later Sunday or Monday of next
week allowing all rivers to recede.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 11 PM PDT this evening for Bellevue and
Vicinity-Bremerton and Vicinity-Hood Canal Area-Seattle and
Vicinity-Southwest Interior-Tacoma Area--Everett and vcnty.
Flood Watch through Thursday morning for Bellevue and Vicinity-
Cascades of Snohomish and King Counties-Cascades of Whatcom
and Skagit Counties-East Puget Sound Lowlands-Everett and
Vicinity-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Western Skagit County-Western Whatcom County.
High Surf Advisory from 11 AM Thursday to 6 AM PDT Friday for
Central Coast-North Coast.
PZ...Small Craft Advisory for rough bar until 5 PM PDT Friday for
Grays Harbor Bar.
Small Craft Advisory until 11 AM PDT Thursday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Warning until 9 PM PDT this evening for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-Puget Sound and Hood Canal.
Small Craft Advisory until 5 AM PDT Thursday for Admiralty Inlet-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory until 6 AM PDT Thursday for West Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 6 AM PDT Thursday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlIn the hours before
Local storm report, Oct 18, 6:25 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
625 PM PDT WED OCT 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HIGH SUST WINDS 1 NNE NORTH BEND 47.51N 121.78W
10/18/2017 U0 MPH KING WA TRAINED SPOTTER
100 FT TREE DOWN. MISSED THE HOUSE.
0621 PM HEAVY RAIN 14 NNE SKOKOMISH 47.53N 123.05W
10/18/2017 M3.50 INCH MASON WA TRAINED SPOTTER
THREE AND ONE HALF INCHES OF RAIN IN LAST 24 HOURS.
&&
TBUEHNERThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 9:23 PM PDT | River Flood Warning | SEW | Whatcom | 18 hr |
| Oct 18, 11:58 PM PDT | River Flood Warning | SEW | Mason | 15 hr |
| Oct 19, 3:58 PM PDT | Flood Watch | SEW | Clallam, Grays Harbor, Jefferson, King, Kitsap, Lewis and 6 more | 3 days |
Nearby
River Flood Warnings in Washington, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.